Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 90, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 4, 2011, 4:18 PM EDT for Cumberland County, York County, Maine. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 4:18 PM EDT (20:18 UTC)
- Expired
- Jul 4, 2011, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Cumberland County, ME, York County, ME
The radar
The Portland,ME radar (KGYX), 43 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:21 PM EDT | TSTM WND DMG | Scarborough, ME | TREES DOWN RT 114 AND SACO ST |
| Jul 4, 4:25 PM EDT | TSTM WND DMG | 4 Sse Gorham, ME | LARGE LIMBS ON POWERLINES OFF BROADTURN RD IN SCARBOROUGH. |
| Jul 4, 4:25 PM EDT | TSTM WND DMG | 5 Wnw Scarborough, ME | TREES DOWN NEAR HOLMES RD AND DEN DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:10 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
034
WUUS51 KGYX 042018
SVRGYX
MEC005-031-042100-
/O.NEW.KGYX.SV.W.0090.110704T2018Z-110704T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
418 PM EDT MON JUL 4 2011
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN YORK COUNTY IN SOUTHWEST MAINE...
SOUTHERN CUMBERLAND COUNTY IN MAINE...
* UNTIL 500 PM EDT...
* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OLD ORCHARD BEACH...OR 6 MILES NORTH OF BIDDEFORD...AND MOVING
SOUTH AT 20 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SACO...OLD ORCHARD BEACH AND BIDDEFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR SOUTHWESTERN MAINE AND NEW HAMPSHIRE.
&&
LAT...LON 4344 7045 4357 7051 4359 7050 4363 7041
4356 7028 4359 7021 4352 7033 4353 7034
4349 7038 4345 7037 4341 7039
TIME...MOT...LOC 2018Z 338DEG 16KT 4355 7041
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:34 PM EDT, 44 minutes earlier.
Area forecast discussion, Jul 4, 3:34 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 334 PM EDT MON JUL 4 2011 .SYNOPSIS... A FRONT WILL SHIFT OFFSHORE THIS EVENING...AND ANY SHOWERS AND STORMS ARE EXPECTED TO WIND DOWN BY SUNSET. HIGH PRESSURE BUILDS IN BEHIND THE FRONT AND WILL KEEP THINGS DRY OVERNIGHT THROUGH EARLY WEDNESDAY. A COLD FRONT WILL CROSS THE AREA WEDNESDAY NIGHT AND THURSDAY. HIGH PRESSURE BUILDS IN LATE THIS WEEK INTO THE WEEKEND. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... STORMS CONTINUING ALONG PRE-FRONTAL TROUGH CONTINUE TO TRACK ESE...AND LOOK TO BE AN HOUR OR TWO FROM MOVING OFFSHORE. ACTUAL FRONTAL BOUNDARY...MORE OF TD FRONT THAN A COLD FRONT... IS ABOUT AN HOUR OR TWO BEHIND THAT...NOW JUST NW OF THE WHITE MTNS. OUTSIDE CHC THAT A BRIEF SHOWER COULD POP UP ON THE FRONT AS IT WORKS THROUGH...BUT EXPECTING THAT THE THREAT FOR SHRA SHOULD BE ENDING BY 00Z. FOR THE REST OF THE OVERNIGHT...SKIES WILL CLEAR QUICKLY THIS EVENING BEHIND THE FRONT...AND THIS WILL ALLOW FOR RAD COOLING. THERE WILL BE PLENTY OF LEFTOVER LOW LVL MOISTURE...ESPECIALLY ON THE COASTAL PLAIN...AND THIS WILL NOT GET SCOURED OUT...BECAUSE THERE IS LITTLE FLOW BEHIND THE FRONT...SO EXPECT FOG TO DEVELOP LATE THIS EVE INTO EARLY TUE MORNING. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... FOR TUE...WEAK SFC HIGH BUILDS IN AND IT LOOKS MAINLY SUNNY AND WARM...WITH TDS IN THE MID TO UPPER 50S. TEMPS ALOFT WARM ENOUGH TO PUSH TEMPS INTO THE MID TO UPPER 80S OUTSIDE OF THE MTNS...AND EVEN INTO THE LOW 80S THERE. SEA BREEZE WILL KICK IN ON THE COAST...BUT NOT BEFORE TEMPS THERE GET INTO THE 80S AS WELL. SW FLOW INCREASES TUE NIGHT...AND TDS WILL BE ON THE RISE...BUT IT LOOKS TO REMAIN DRY AND MAINLY CLEAR. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... NEXT FROPA WILL OCCUR ON WED. ATTM...TIMING APPEARS FAVORABLE FOR TSTMS TO DEVELOP IN THE AFTN WITH WARM AND HUMID AIR MASS IN PLACE. BEST FORCING AND WINDS ALOFT WILL BE TO THE N...AND EXPECT STRONGEST TSTMS TO BE OVER THE NRN HALF OF THE CWA. CONSIDERING THE INSTABILITY AND WIND FIELDS IN PLACE...A FEW OF THESE STORMS COULD POTENTIALLY BE STRONG...THOUGH IT IS TOO EARLY TO DETERMINE THE MAGNITUDE. FRONT WILL SLOWLY TRY AND CLEAR THE CWFA THRU THU. BEYOND THE FROPA HIGH PRESSURE WILL TRY TO WORK INTO THE CWFA. WITH ACTIVE WEATHER IN THE SHORT TERM...RELIED HEAVILY ON GUIDANCE FOR DAYS 4 THRU 7. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SHORT TERM...OUTSIDE OF STORMS THROUGH ABOUT 22-23Z...WILL SEE VFR THROUGH EARLY EVE...THE LINGERING LOW LVL MOISTURE WILL ALLOW FOG TO DEVELOP AROUND MIDNIGHT AND LINGER INTO EARLY TUESDAY. VFR EXPECTED INTO TUE NIGHT. LONG TERM...MVFR CONDITIONS OR LOWER POSSIBLE IN TSTMS ON WED...WITH GENERAL IMPROVEMENT TO VFR BEYOND THAT TIME. && .MARINE... SHORT TERM...WINDS AND SEAS TO REMAIN BELOW SCA CRITERIA THROUGH TUESDAY NIGHT. STRONG THUNDERSTORMS POSSIBLE THROUGH ABOUT 00Z. LONG TERM...WINDS AND SEAS MAY APPROACH SCA CRITERIA ON WED IN ONSHORE FLOW AHEAD OF COLD FRONT. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS...CEMPA NEAR TERM...CEMPA SHORT TERM...CEMPA LONG TERM...LEGRO AVIATION...CEMPA/LEGRO MARINE...CEMPA/LEGRO
Hazardous weather outlook, Jul 4, 9:29 AM EDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 929 AM EDT MON JUL 4 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-051330- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 929 AM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. A WEAK COLD FRONT CROSSING THE AREA TODAY IS EXPECTED TO TRIGGER ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS. THE STORM PREDICTION CENTER HAS PLACED MUCH OF INLAND NEW HAMPSHIRE AND MAINE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DAYTIME HEATING WILL LEAD TO MODERATE INSTABILITY ACROSS THE OUTLOOK AREA...COMBINING WITH WINDS ALOFT TO CREATE AN ENVIRONMENT FAVORABLE FOR ORGANIZED THUNDERSTORMS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...THROUGH HEAVY DOWNPOURS AND LIGHTNING WILL BE THREATS AS ALWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. ANZ150>154-051330- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 929 AM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY MOVE OFF THE COASTS OF MAINE AND NEW HAMPSHIRE LATE THIS AFTERNOON WITH GUSTY WINDS AND CLOUD TO SURFACE LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. LEGRO
In the hours before
Local storm report, Jul 4, 3:55 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
355 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL WESTBROOK 43.68N 70.37W
07/04/2011 E0.25 INCH CUMBERLAND ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1100251
MCSpecial weather statement, Jul 4, 4:01 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 401 PM EDT MON JUL 4 2011 MEZ014-021-022-027-028-042045- COASTAL WALDO-INTERIOR WALDO-KENNEBEC-KNOX-SOUTHERN SOMERSET- 401 PM EDT MON JUL 4 2011 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...KNOX COUNTY... SOMERSET COUNTY AND WALDO COUNTY THROUGH 445 PM EDT... AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF ALBION...OR ABOUT 8 MILES SOUTHEAST OF FAIRFIELD...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WINSLOW...WATERVILLE... PALERMO...OAKLAND...FAIRFIELD...CLINTON...CHINA...BENTON...ALBION AND LAKE ST. GEORGE STATE PARK THROUGH 445 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4456 6902 4424 6913 4452 6975 4467 6966 LEGRO
Local storm report, Jul 4, 4:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
406 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG HARRISON 44.11N 70.68W
07/04/2011 CUMBERLAND ME PUBLIC
TREE DOWN ACROSS RD
&&
EVENT NUMBER GYX1100252
MCSpecial weather statement, Jul 4, 4:11 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
411 PM EDT MON JUL 4 2011
MEZ023-024-042100-
COASTAL CUMBERLAND-COASTAL YORK-
411 PM EDT MON JUL 4 2011
...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 500 PM EDT...
AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF SCARBOROUGH...OR
ABOUT 3 MILES SOUTHWEST OF WESTBROOK...MOVING SOUTHEAST AT 10 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SCARBOROUGH
THROUGH 500 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
PLEASE REPORT HAIL...STRONG WINDS...AND FLOODING TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO
SAFELY.
LAT...LON 4353 7034 4352 7037 4358 7051 4369 7035
4362 7020 4360 7020 4352 7033
ESLocal storm report, Jul 4, 4:16 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
416 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG GILMANTON 43.42N 71.42W
07/04/2011 BELKNAP NH AMATEUR RADIO
TREES DOWN
&&
EVENT NUMBER GYX1100253
MCLocal storm report, Jul 4, 4:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
418 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 1 SE JEWETT 43.20N 70.77W
07/04/2011 E0.25 INCH YORK ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1100254
MCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 11:46 PM EDT | Special Weather Statement | GYX | Somerset | 44 min |
| Jul 4, 12:25 AM EDT | Special Weather Statement | GYX | Somerset | 50 min |
| Jul 4, 12:22 PM EDT | Areal Flood Advisory | GYX | Somerset | 3 hr |
| Jul 4, 12:32 PM EDT | Special Weather Statement | GYX | Somerset | 43 min |
| Jul 4, 12:55 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 50 min |
| Jul 4, 1:11 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 49 min |
| Jul 4, 1:30 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 45 min |
| Jul 4, 1:44 PM EDT | Special Weather Statement | GYX | Franklin | 31 min |
| Jul 4, 1:53 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 27 min |
| Jul 4, 2:09 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 51 min |
| Jul 4, 2:14 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 61 min |
| Jul 4, 2:15 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 45 min |
| Jul 4, 2:50 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec, Somerset, Waldo | 40 min |
| Jul 4, 2:55 PM EDT | Special Weather Statement | GYX | Androscoggin | 65 min |
| Jul 4, 3:01 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 44 min |
| Jul 4, 3:22 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec, Somerset, Waldo | 38 min |
| Jul 4, 3:27 PM EDT | Special Marine Warning | GYX | 93 min | |
| Jul 4, 3:32 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Sagadahoc | 43 min |
| Jul 4, 3:50 PM EDT | Special Weather Statement | GYX | York | 40 min |
| Jul 4, 4:01 PM EDT | Special Weather Statement | GYX | Waldo | 44 min |
| Jul 4, 4:01 PM EDT | Severe Thunderstorm Warning | GYX | York | 44 min |
| Jul 4, 4:11 PM EDT | Special Weather Statement | GYX | Cumberland | 49 min |
| Jul 4, 4:20 PM EDT | Special Marine Warning | GYX | 55 min | |
| Jul 4, 4:25 PM EDT | Special Marine Warning | GYX | 65 min | |
| Jul 4, 5:06 PM EDT | Severe Thunderstorm Warning | GYX | York | 54 min |
| Jul 4, 5:15 PM EDT | Special Marine Warning | GYX | 60 min | |
| Jul 4, 5:22 PM EDT | Special Weather Statement | GYX | Kennebec | 38 min |
| Jul 4, 5:57 PM EDT | Special Weather Statement | GYX | Cumberland | 33 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.